Originally Published: September 27, 2017 6:02 a.m.
DEAR DR. ROACH: I’m a 75-year-old woman. My physical therapist recently requested that I have some X-rays of my lumbar spine and pelvic areas. The findings, among other things, came back with vascular calcifications noted. I am not familiar with the terminology. Where do I go from here? Should this be followed up, and if so, what specialty should be consulted? — L.M.
ANSWER: Vascular calcifications are, as their name states, deposits of calcium in blood vessels. Calcium absorbs X-rays, so they show up white on the X-ray negatives and trace the pathway of the blood vessels. In the pelvis, that may mean the aorta, femoral blood vessels or other large vessels.
Calcium in blood vessels predicts internal blockages, but the correlation isn’t perfect. Still, your risk for blockages in other important blood vessels, including your heart and brain, is higher than average. You and your doctor should review any changes you might make to reduce your heart disease and stroke risk, including diet, exercise and maybe medication.
DEAR DR. ROACH: I was buying low-dosage aspirin for my 90-year-old aunt, who has congestive heart issues. The pharmacy department at the store had only enteric low-dose aspirin. I asked the pharmacist, who knows my aunt, whether that is a good option for her. He said since she has no stomach sensitivity to the aspirin, that I should look for regular aspirin for her.
I’ve mentioned this to some people who take low-dosage aspirin and they didn’t know there was a difference in aspirin. What is your recommendation for patients taking low-dosage aspirin? — A.F.
ANSWER: One common side effect of aspirin, which is given to many people with heart disease or those who are at increased risk for it, is an upset stomach or changes to the stomach lining. Enteric-coated aspirin reduces the likelihood of this. There is no reason not to use enteric coated, even if people can tolerate the regular, uncoated aspirin.
DEAR DR. ROACH: I am a 76-year-old woman in reasonably good health. Recently, I had a routine colonoscopy that resulted in the diagnosis of mild diverticulitis. The oncologist didn’t seem concerned and advised a follow-up colonoscopy in five years. Can you tell me about the cause, care and treatment of this condition? -- D.H.
ANSWER: I suspect you had diverticulosis rather than diverticulitis (the two often are confused). Diverticula are small pouches in the wall of the colon. Just having them is called diverticulosis; however, they can become infected and inflamed, in which case you would have diverticulitis. Diverticulitis usually causes abdominal pain and often fever.
The oncologist isn’t concerned because these do not lead to cancer. But it’s still good to know about them, since diverticulosis puts you at risk not only for diverticulitis (usually treated with antibiotics, but recurrent severe cases may benefit from surgery), but also bleeding.
Diverticulosis is thought to arise from having high pressure in the colon. Constipation, with its attendant straining for a bowel movement, is a known cause of diverticulosis. Interestingly, higher toilets increase colon pressure during defecation, and there is a trend to make toilets lower.
A high-fiber diet tends to reduce constipation and straining, and it reduces complications of diverticulosis (and might prevent them in the first place). Nuts and seeds, which have long been forbidden to people with this condition by their doctors, turn out to be a rare cause for an attack of diverticulitis.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
More like this story
- TO YOUR GOOD HEALTH: For brain structure and blood vessels, MRI tops CT scan
- Dr. Roach: Elevated calcium level may offer clue to excess hormone
- Dear Dr. Roach: Destruction of part of adrenal gland influences cortisone levels
- No medicine is free from the possibility of side effects
- Dr. Roach: Do calcium-channel blockers block calcium supplements?